Plaquenil and SEVERELY ITCHY SKIN! PLZ HELPPP!!!!

PLEASE HELP! I have been on Plaquenil (well the generic form-- hydroxychloroquine) since October, and for the past about 2 weeks, I have been SEVERELY itchy. My skin turns red, and it feels like something is biting me. It's bad around my ankles and the tops of my feet, my arms, and I get red blotches and spots on my chest. I was reading online and some people had mentioned that the name brand Plaquenil didn't cause such a severe reaction. I was wondering if anyone else was experiencing this and what they did to help it! I have tried lotions and oils, and nothing seems to be helping because I don't think it's actual dry skin. Plaquenil has been the only drug (besides prednisone, but the doctors tell me I can't live on predisone forever) that has helped the sclerosis in my stomach (which has caused severe gastroparesis) caused by the systemic sclerosis. But this itching is getting me to the point where I'm thinking about stopping the medication!
Please help if you can!!!!!

Thanks,
Amanda

Report post

39 replies. Join the discussion

Here is some information on the side effects of Plaquenil from webmd:

http://www.webmd.com/drugs/drug-6986-Plaquenil+Oral.aspx?drugid=6986&drugna me=Plaquenil+Oral&source=2

It looks like it can worsen skin conditions. But please read what is on this website; I hope it helps.

-becjo

Report post

Been on plaquenil for years with no adverse side effects. I wonder if your skin itching/burning is the SD? Several others, myself included (years ago), have experienced periods of time(seemed forever) that our skin was terribly itchy/burned. Please consult your Dr. because I know they can give you meds./creams for relief. I believe my friend was recently given nuerontin sp? to suppress the burning/pain/itching so she could at least get some rest. The good news is that it will pass. Good luck to you...
Kathleen xo

Report post

have you been out in the sun alot?

Report post

I have been on the med since 2003 and will be on in forever my skin dont burn but is very very dry and I have not come up with any lotion that seems to help. Only stuff that seems to work the best is the name brand most expensive stuff on the shelf. I am currently using H2O Skincare system works well but you have to be dilligent in appling. Hope you find something that helps you.

Candy

Report post

HI,
I too have the severe itching, and burning around the ankles and lower legs. The skin is very red and it feels as if am being stung by bees. The only meds that I'm on are Synthroid and Prednisone, so I belive that it is from the Sclero. I have been using Vaseline, but read on one of the web sites that bagbalm helps. This is used believe it or not for cows on the udders for irritation from being milked. Farmers with chapped hands found that it help their hands. I just received a tin of it and will try it. So far the vaseline has
helped too. The therapist was just here and said that there is less redness and that the skin feels softer. I will let you know you how the bagbalm works.
Have a nice weekend.

Report post

The Bag Balm helped me in the lovely winter here in central MN, but now that has warmed up; I cannot use it. I get too warm and I really start to itch up a storm. I have found that cocoa butter cream, cocoa butter w/ sp15, and cocoa butter lotion have helped me so far; but I have to apply it more than once a day. But at least it helps with the dryness!
-becjo

Report post

My rhumy has me on Neurontin 300mg three times a day to help aleviate the itching and some of the pain in my knees. It has been working wonderfully and I can sure tell if I miss a dose because I will itch like there is no tomorrow.

But if the rash and itching started after you started the new medicine you should always check with your doctor because it could be an allergic reaction to one of the compounds that makes up the pill.

I can not take Prilosec or Nexium due to breaking out in a rash in all the hot spots on my body (underarms, bends of knees and elbows, private areas), but I can take Prevacid with no problem.

Report post

Thank you all so so much for the advice!
I called my rheumatologists office and they told me to stop taking the medication, and I see him on Wednesday about it. I really hope it is not the medication, because the Plaquenil really does help with the sclero!
I am so glad i found this website :)

Report post

Amanda.....your welcome...be sure to let us know how you make out at the Dr. appt......good luck
Kathleen xo

Report post

i'VE BEEN ON pLAQUINIL SINCE 1990 AND HAVEN'T HAD THE ITCHING. iF YOU STOP THE pLAQUINIL IT MAY AFFECT YOUR IMMUNE SYSTEM IN AN ADVERSE WAY.
iT SOUNDS LIKE YOIU MAY HAVE GOT A LITTLE SUN??? iT DOESN'T TAKE MUCH TO END UP ITCHING. SEE YOUR DOCTOR ABOUT IT.

Report post

No I haven't been in the sun recently... I see the dr on Wendesday, so I'll see what he has to say. The office called me back and told me to stop the Plaquenil til I see him that day... I really hope it's not the medication, bc it definetly works!

Report post

I use lotion quite regularly. It only releaves the itching for
a while. However, my favorite lotion is lubriderm sensitive
skin therapy. I can usually last about half a day with it. Thankfully
its oil free so I can use it on my face.

Report post

i take plaquenil also,and i have read the side effects.i am new with this disease.was diagnosed with a blood test

Report post

i have been using emla cream, its a lidocaine and prilocaine cream that numbs the affected areas, ive had systemic sclerosis for 7.5 yrs and still have alll my digits and i have doctors amased at me how ive done but the emla cream works for me. good luck Nathan

Report post

Well I went to the rheumy today, and he was extremely adament about not taking me off the plaquenil. It has decreased my ANA and scleroderma titers SO much that he just simply won't take me off the medication. And he said, we don't really know if its the plaquenil or the scleroderma itself. I haven't had any skin side effects of the disease thus far, it has only affected my stomach tissue (badly), and live with severe gastroparesis, but with prednisone and the plaquenil it has improved tremendously. So anyways, he wrote me a script for the BRAND NAME Plaquenil, not the generic form, told me to use Dove Unscented soap, Acquaphor (sp?) creme, no clothes softners, laundry detergent without additives in it and of course to stay out of the sun, which I have been. I used to go to tanning beds all the time, but since I was diagnosed I have stopped and haven't gone in about a year. So, hopefully things will improve with his suggestions.
Is that ELMA creme prescription??? I'm guessing it is.. I'll have to ask my doc about it if things don't improve.
Thank ALL of you for your suggestions, I have tried pretty much all of them! You guys are great and I really am happy that I found this site :)

Report post

I went through a phase where I itched all the time now it is once in awhile. I take Ultram and it doesn't have codiene in it but is made from a derivative (sp?) of codiene. so it makes me itch sometimes. I use alot of lotion...fragrance free, Lubiderm or Aveeno. I use fragrance free on as much stuff as i can, either for itching or it can trigger a migraine.
friends remember not to wear perfume or cologn around me.
One thing I tried and it help...this may sound weird.....I used a dandriff shampoo on my legs and arms for the itching. I don't know why it helped but it did. someone had suggested it to me.
The Plaquinil is the one drug I will always be on. The results of not taking it scares me.
Good luck finding what works for you.

Report post

amanda-I'm glad the plaquenil is working for you! I went thru the itching/burning phase but it stopped. It wasn't the med. Hopefully, you will find relief soon. good luck...
Kathleen

Report post

I am going to try that dandruff shampoo thing...
Thanks everyone :)

Report post

HI everyone! I'm new here & was diagnosed with scleroderma last year & just went up to the Mayo clinic in Rochester for help cuz my dermotologist didn't really know how to help me(can you believe it?) Anyways the Dr. up there is going to put me on Plaquenil, so I hope it helps me as much as it has helped some of you! One thing I use for the itching is Lanacaine- yep, the jock itch spray & it helps alot! It like numbs the area for long enough that I can at least sleep! I hope to get to know you all better in the near future!

Report post

I too am on Plaquinil for the second time in 9 years. The itching that I experienced the first time with it was abated with the use of an antihistimine along with zantac to stop the production of histines in the stomach as well as to treat the reflux that I experienced periodically. After a week of the above combination the horrible itching stopped. I still use the three in combination and have not had the itching with this round of plaquinil.
Ask your Dr. is my main advice, keep using the lotions that help and know that the itching can be controled. Hopefully eventually to stop!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the Scleroderma Foundation

Help the Scleroderma Foundation reach its goals and support people like yourself by making a donation today.

Donate to the Scleroderma Foundation

Discussion topics

From the Scleroderma Foundation

Community leaders